Wisconsin, 2018Cold in Wisconsin, February 5, 2018
February 5, 2018 · NWS MKX · 1 event in 1 county or zone
A man died from hypothermia after falling from a bluff into Lake Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died from hypothermia after falling from a bluff into Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Feb 4, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1130 PM CST Sun Feb 4 2018
.UPDATE...
Lowered temps another degree or two across the areas of deepest
snowpack. No changes to the Wind Chill Adv.
&&
.AVIATION(06Z TAFS)...
VFR will continue overnight tonight and into the first half of the
day on Monday. Expect to see winds become southwesterly overnight
into morning.
An area of snow, moderate to perhaps heavy at times, is expected
to push across the region Monday afternoon into Monday evening.
Visibility will likely fall to at least 1SM, and perhaps lower as
the snow moves through. The snow is expected to begin at MSN in
the early afternoon, and then quickly push east to the other
terminals through the mid afternoon hours. This is expected to be
a dry, fluffy snow.
Snow should Monday evening, with conditions returning to VFR.
&&
.PREV DISCUSSION... (Issued 916 PM CST Sun Feb 4 2018)
UPDATE...
Forecast for the rest of tonight appears to be in good shape.
Hourly temps will likely bounce around a bit based on wind speed,
but overall overnight lows and min wind chills are on track.
Did make some updates for tomorrow's forecast based on an analysis
of the 18Z and incoming 00Z model data. Overall trend is for
slightly heavier snow amounts pushing a little further north, with
a broad area of 2-4 inches now expected from the state line north
to at least the I-94/US 18 corridor. As a response, added areas
along I-94 (Dane to Milwaukee Counties) to the Winter Weather
Advisory.
While tomorrow's snow amounts aren't all that high, the timing
will be problematic, with the heaviest snow falling very close to
the afternoon/evening commutes from work and school. This could
result in some considerable rush hour travel challenges.
&&
MARINE...
Breezy north winds will continue to decrease the rest of tonight,
becoming southwest on Monday morning. Snow is likely to impact the
nearshore waters Monday afternoon and evening. Winds will then
become northwesterly again Monday night as the snow ends.
&&
PREV DISCUSSION... (Issued 330 PM CDT SUN FEB 4 2018)
TONIGHT...Forecast Confidence - Tonight.
Snow has finally cleared southern WI, and blustery northwest
winds continue to usher in cold and dry air. Immediate attention
now turns to the cold temperatures an wind chills overnight.
Models in good agreement dropping lows to -5 to 0 across the area
which seems reasonable given upstream obs from this morning. Winds
will remain elevated behind the front tonight. The winds combined
with the cold will result in wind chills ranging from -15 to -25
across the CWA. Accordingly, issued a Wind Chill Advisory for most
of the northern half of the CWA, where we should have several
hours of sub -20 wind chills.
MONDAY and MONDAY NIGHT...Forecast Confidence - Medium to High.
Quiet weather will be short-lived as another round of
accumulating snow is expected Monday into Monday evening. On heels
of departing high pressure ridge, increasing southerly winds in
the plains will tighten low level baroclinic zone as it shifts
eastward during the day. Period of isentropic lift associated with
warm air surge correlates with passing right entrance region and
sharpening 700H short wave to bring accumulating snow back to the
area. Deep moisture quickly returns during the late morning and
afternoon, extending beyond 10K feet, with much of the low levels
deep into the dendritic growth zone. Some model differences as NAM
painting out higher QPF of more than one quarter inch across
southern CWA. More consistent GFS and ECMWF show axis
of higher QPF to the south of the CWA across eastern IA into
northern IL. Hi res ARW/NMM also show this southern scenario. NAM
farther north with upper jet showing stronger synoptic forcing into
southern WI along with stronger sloping frontogenetical forcing in
DGZ. GFS much weaker with frontogenetical forcing across southern
WI. Likely to be a frontogenetical band resulting in a burst of
moderate to heavy snow and rapid snow accumulation somewhere across
the tri-state area and a tighter qpf/snow gradient. For now,
thinking this will be to the south of the border, but southern tier
of counties to close to this zone to ignore potential for heavier
snowfall. Due to deeper DGZ over the area, bumped up snow liquid
ratios to 16 to 20 to 1 with qpf approaching two tenths in the far
south. As a result, first guess at snowfall across southern tier of
counties is 2 to 4 inches. Considering this will occur during the
afternoon commute, wl post Winter Weather Advisory for far southern
zones in the afternoon and eve, with need to watch closely
for possibility of northward expansion. Snow should rapidly diminish
during the late afternoon and early evening with clearing skies
rapidly returning.
TUESDAY through WEDNESDAY...Forecast Confidence...Medium.
Sharpening long wave trof over the Great Lakes into the TN
Valley will result in persistent cold continuing across southern WI.
Low pressure developing in the southern plains Tuesday night will
move rapidly northeast to the Atlantic Coast on Wednesday. Synoptic
lift with this system will remain well southeast of the area.
However sharpening trof and deepening low to mid level rh may
generate some light snow or snow showers across the area, mainly
later Tue night into Wed mrng. Coldest wind chills during this
period of 5 to 15 below.
EXTENDED PERIOD...
WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Medium.
Weakening short wave over the area so may need to carry small
pops into Wednesday night along with diminishing lake effect threat.
Otherwise, brisk west-northwest steering flow to continue through
the period, with cold air and fresh snow field remaining entrenched
over the area into Friday. Upper flow does become more zonal to
southwest over the weekend allowing warmer air to make some inroads
into the upper midwest. As a result, tightening baroclinic zone is
expected to be draped across the upper midwest into the western
Great Lakes Friday through the weekend. Some medium range guidance
showing potential for several short waves and low pressure moving
along this baroclinic zone increasing the likelihood for more snow
across southern WI during this period. CIPS analogs continue to
show temperatures returning to closer to normal levels next week.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon to 9 PM CST Monday for
WIZ062>072.
Wind Chill Advisory until 9 AM CST Monday for WIZ046-047-051-052-
057>060.
LM...None.
&&
Update...Boxell
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...99Hazardous weather outlook, Feb 4, 11:11 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1111 PM CST Sun Feb 4 2018
WIZ046-047-051-052-056>060-062>072-060515-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1111 PM CST Sun Feb 4 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Wind chills will fall to between 15 and 25 degrees below zero
later tonight. The coldest wind chills are expected north of
Madison and Milwaukee where a Wind Chill Advisory has been posted.
The advisory includes the Sheboygan, Fond du Lac, West Bend,
Portage, Port Washington and Montello areas.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Accumulating snow will return to southern Wisconsin Monday
afternoon and evening. Between 2 and 4 inches is expected with
the highest amounts along and south of the Interstate 94 corridor.
The snow will impact the Monday afternoon commute.
Another low pressure system may bring a round of accumulating snow
Thursday night into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but your snowfall reports
are appreciated.
LMZ643>646-060515-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1111 PM CST Sun Feb 4 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Winds and waves may reach Small Craft Advisory levels Thursday
into Friday, as low pressure moves through the region.
www.weather.gov/mkx
Cold/Wind Chill, Racine
- When
- February 5, 12:00 AM CST to 10:00 AM CST
- Where
- Racine forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
The Racine County Medical Examiner's Office reported hypothermia as the underlying cause of death of a man who fell from a bluff into Lake Michigan. The man was found along the shoreline partially encased in ice. Temperatures ranged from the single digits late Sunday evening to below zero for much of Monday morning.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Kansas, February 5 to 6, 20186 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743879.